Hail, St. Johns
- When
- June 19, 2:01 PM EST
- Where
- St. Johns County, 3.08 mi WSW of Marineland
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 29.660, -81.280
Penny size hail was reported at Favor Dykes State Park.
A cold front stalled over northeast Florida and combined with the sea breezes spawned scattered severe storms during the early afternoon as a short wave trough passed over the area aloft.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A cold front stalled over northeast Florida and combined with the sea breezes spawned scattered severe storms during the early afternoon as a short wave trough passed over the area aloft.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jun 19, 1:21 PM EST, 40 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
221 PM EDT THU JUN 19 2008
.SYNOPSIS...MSAS ANALYSIS PLACES A LOW OVER EAST GA WITH AN
ALMOST N-S ORIENTED TROUGH/FRONT SPLICING OUR COUNTY WARNING AREA
APPROX FROM JESUP TO LAKE CITY. VERY DRY AIR HAS BEEN PUSHING EWD
LEAVING ONLY COASTAL GA AND AREAS OF FL SE OF JAX TO OCALA WITH
DEWPOINTS AROUND 70. WEAK WINDS HAVE ALLOWED SEABREEZES TO PUSH
INLAND AND ISOLATED STORMS ARE ERUPTING ALONG THE SEABREEZES IN
THE SOUTH PORTION. A LARGE SCALE TROUGH CONTINUES TO DOMINATE THE
EASTERN U.S. WITH SHORTWAVES OBSERVED ON SATELLITE OVER CTRL FL
AND ALSO THE LOWER MS VALLEY.
.SHORT TERM...THE LARGE SCALE TROUGH WILL PERSIST OVER THE REGION
THROUGH THE WEEKEND. A SURFACE LOW AND TROUGH WILL ALSO REMAIN
ESTABLISHED OVER THE AREA WITH A DRY NW FLOW KEEPING LOW RH AND
RAIN CHANCES ACROSS INLAND AREAS NORTH OF GAINESVILLE THIS
EVENING AND AGAIN ON FRIDAY. THE MOIST ONSHORE FLOW WILL ALLOW
DEVELOPMENT ALONG THE SEABREEZES OVER THE INTERIOR SOUTH OF GNV
AND ALONG THE ENTIRE EAST COAST. POPS WILL REMAIN 20-30% BUT WITH
COLD 500 MB TEMPS AND SFC HEATING...A FEW STORMS COULD BECOME
SEVERE EACH AFTN. MIN TEMPS WILL DIP INTO THE 60S OVER THE
INTERIOR AND NEAR 70 ACRS SE PORTION AND COASTAL AREAS. MORNING
SUNSHINE WILL ALLOW HEATING AND MAX TEMPS WILL BE IN LOW 90S
EXCEPT THE COAST.
EXPECT THE NEXT SHORTWAVE TO ROUND THE BASE OF THE LARGE SCALE
TROUGH TO APPROACH LATE SATURDAY WITH POPS INCREASING TO 30-40%
AREA-WIDE SATURDAY AND SCATTERED TO POSSIBLY LIKELY POPS SUNDAY.
AT THIS TIME HAVE CAPPED POPS AT 50%.
.LONG TERM...LAST OF THE SHORTWAVES IS FORECAST TO LIFT NE EARLY
IN THE WEEK AS THE LARGE SCALE TROUGH FINALLY MOVES OFFSHORE. BY
WED/THU A MID/UPPER RIDGE IS EXPECTED TO BUILD OVER THE REGION.
SEA BREEZES WILL BE THE PRIMARY FORCING FOR DIURNAL THUNDERSTORMS
NEXT WEEK AND WILL KEEP POPS AT 20-30% POPS. TEMPS WILL BE NEAR
CLIMO.
&&
.AVIATION...ALTHOUGH ACTIVITY IS EXPECTED TO BE LOW END SCT AT
BEST THIS AFTERNOON ACROSS THE AREA...ANY ACTIVITY THAT DOES FORM
WILL BE CONCENTRATED ALONG THE EAST COAST TERMINALS. SSI HAS
ALREADY SEEN A SHRA DEVELOP...BUT FEEL SEABREEZE SHOULD BE STRONG
ENOUGH TO KEEP TSRA MAINLY WEST OF THE SITE THIS AFTERNOON.
WESTERLY FLOW ALOFT SHOULD HELP BRING FLORIDA ACTIVITY BACK TOWARD
THE TERMINALS LATE THIS EVENING AND HAVE INCLUDED TEMPO TSRA WITH
STRONG WIND GUST POTENTIAL PRESENT AS WELL. LIKE LAST NIGHT...ANY
SITES THAT RECEIVE ABUNDANT RAINFALL WILL HAVE THE POTENTIAL FOR
FOG AND WILL JUST ADVERTISE AS MIFG WITH NO RESTRICTIONS FOR NOW.
&&
.MARINE...WITH LOW PRESSURE OVER THE PENINSULA...A VERY LIGHT WIND
FLOW PATTERN HAS EMERGED OVER THE WATERS WITH LIGHT EASTERLIES TO
THE NORTH AND WESTERLIES FOR THE FLORIDA PORTION. DEVELOPING
SEABREEZE SHOULD ALLOW ALL AREAS TO GO EAST FOR A BRIEF PERIOD BUT
WILL LIKELY STILL BREAK UP ZONES NORTH AND SOUTH BASED ON LOW
POSITION. LOW WILL MEANDER OVER THE AREA FOR THE NEXT SEVERAL DAYS
WITH WINDS DOMINATED BY THE SEABREEZE CIRCULATION. FLOW WILL
REMAIN LIGHT THE WEEKEND WITH NO FLAGS EXPECTED AT THIS TIME.
&&
.FIRE WEATHER...DEWPOINTS ARE DROPPING INTO THE LOWER 50S JUST
WEST OF THE AREA AND EXPECT SIMILAR VALUES TO EMERGE OVER THE
SUWANNEE VALLEY AS WELL. WILL BE DIFFICULT TO REALIZE DURATIONS OF
RED FLAG CONDITIONS BUT STILL TOO CLOSE A CALL TO THINK ABOUT
CANCELLING ANY WARNINGS. DRY AIR WILL STICK AROUND FOR FRIDAY
AFTERNOON BUT A SLIGHT MODERATION WILL KEEP MINIMUM VALUES IN THE
LOWER 30S AND DURATIONS SHORT OF THAT REQUIRED FOR ANY WATCHES OR
WARNINGS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 64 94 67 91 / 10 10 10 30
SSI 73 89 74 87 / 10 20 10 40
JAX 69 92 70 90 / 10 20 10 30
SGJ 71 88 72 88 / 10 20 20 30
GNV 67 92 68 92 / 10 20 10 30
OCF 68 92 69 91 / 10 20 10 40
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...RED FLAG WARNING UNTIL 7 PM EDT THIS EVENING FOR BAKER-COLUMBIA-
HAMILTON-SUWANNEE-UNION.
GA...NONE.
AM...NONE.
&&
TRABERT/DEESEHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 1045 AM EDT THU JUN 19 2008 FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-201000- ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY- CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE- COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)- GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM- ST JOHNS-SUWANNEE-UNION-WARE-WAYNE- 1045 AM EDT THU JUN 19 2008 THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA. .DAY ONE...REST OF TODAY AND TONIGHT... ...STRONG STORMS POSSIBLE THIS AFTERNOON ACROSS NORTHEAST FLORIDA... A STALLED FRONTAL BOUNDARY AND ANOTHER UPPER DISTURBANCE WILL PRODUCE SCATTERED THUNDERSTORMS ACROSS NORTHEAST FLORIDA THIS AFTERNOON. THE BEST CHANCE FOR STORMS IS EXPECTED TO BE SOUTH AND EAST OF A LINE FROM BRUNSWICK TO THE WEST SIDE OF JACKSONVILLE TO GAINESVILLE AND OCALA. SOME OF THE STORMS MAY BE STRONG AND PRODUCE STRONG WINDS AND POSSIBLY HAIL. FREQUENT DANGEROUS CLOUD TO GROUND LIGHTNING WILL BE ANOTHER CONCERN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY... ANOTHER FRONT WILL APPROACH THE AREA BY THE WEEKEND WITH INCREASING CHANCES OF SHOWERS AND STORMS. SOME STORMS MAY BE STRONG WITH FREQUENT LIGHTNING...STRONG WINDS...AND HAIL THE MAIN CONCERNS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX. PP/MKT
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1142 AM EDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG 4 W FLORAHOME 29.73N 81.95W
06/18/2008 PUTNAM FL EMERGENCY MNGR
POWERLINES WERE REPORTED DOWN BETWEEN FLORAHOME AND
PUTNAM HALL IN ADDITION TO PEA SIZED HAIL.
&&
DEESESPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 145 PM EDT THU JUN 19 2008 FLZ033-037-191830- PUTNAM-ST. JOHNS- 145 PM EDT THU JUN 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR NORTHEASTERN PUTNAM AND SOUTHERN ST. JOHNS COUNTIES FOR STRONG WINDS...SMALL HAIL AND EXCESSIVE LIGHTNING VALID UNTIL 230 PM EDT... AT 145 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 6 MILES EAST OF BOSTWICK...OR 6 MILES NORTH OF HASTINGS...MOVING SOUTHEAST AT 6 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BOSTWICK...SAINT AUGUSTINE SOUTH...SAINT AUGUSTINE SHORES...SAINT AUGUSTINE BEACH...SPUDS... HASTINGS...ELKTON AND DUPONT CENTER THROUGH 230 PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS. IF THIS STORM INTENSIFIES FURTHER...A WARNING MAY BE REQUIRED. REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY EMERGENCY MANAGEMENT. WOLF
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 239 PM EDT THU JUN 19 2008 FLZ040-191930- MARION- 239 PM EDT THU JUN 19 2008 ...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR MARION COUNTY FOR STRONG WINDS AND SMALL HAIL VALID UNTIL 330 PM EDT... AT 239 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CENTERED 8 MILES WEST OF FLEMINGTON...OR 2 MILES EAST OF WILLISTON...MOVING EAST AT 11 MPH. THIS STRONG THUNDERSTORM WILL AFFECT WESTERN MARION COUNTY THROUGH 330 PM. OTHER STRONG THUNDESTORMS MAY DEVELOP ACROSS EAST CENTRAL AND SOUTHERN PORTIONS OF MARION COUNTY. THE THUNDERSTORMS MAY BECOME STRONG ENOUGH TO PRODUCE HAIL UP TO ONE HALF INCH IN DIAMETER AND GUSTY WINDS OF 40 TO 50 MPH. WOLF
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
255 PM EDT THU JUN 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 4 W MARINELAND 29.65N 81.29W
06/19/2008 E0.25 INCH ST. JOHNS FL TRAINED SPOTTER
TRAINED SPOTTER REPORTED PEA SIZED HAIL AT FAVER DYKES
STATE PARK.
&&
MTRABERTThe Jacksonville radar (KJAX), 100 km away, was scanning. The volume nearest the first event began at 19:03 UTC.
6 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny size hail was reported at Favor Dykes State Park.
Nickel size has was observed on the northwest side of Palm Coast.
Penny size hail was reported in Palm Coast.
A spotter reported a tree across the road on Bird of Paradise Drive in northwest Palm Coast.
Penny size hail was reported at the intersection of Interstate 95 and State Road 100.
Penny size hail covered the road in Bulow in southeast Flagler county.
Penny size hail covered the ground in southeast Palm Coast.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 101435, 101430, 101432, 101434, 101433, 101431, 101436.